Although taking birth control pills has long been associated with certain health risks, including the increased risk of blood clots, researchers from the University of California San Francisco, Duke University School of Medicine and Third Affiliated Hospital of Nanchang University in China have found that prolonged use of birth control pills (taking them for at least three years) can significantly raise the risk of developing glaucoma in women over 40.
Glaucoma is actually a term used for a group of eye conditions resulting in optic nerve damage, which may cause loss of vision, rather than one disease. It is also one of the leading causes of blindness in the United States, and often develops so slowly that many people are not aware they have it until it is at an advanced stage. In fact, the most common type of glaucoma, primary open-angle glaucoma, has “no noticeable signs or symptoms except gradual vision loss.”
The study, which examined case histories of more than 3,400 women, suggests that one of the main reasons may lie in the fact that the pills reduce the levels of estrogen, which is known to protect eyes. However, they stressed that they have yet to verify a direct cause between the two.
“The findings are that it was not firm conclusion, just a possible association between oral contraceptives and glaucoma at this time,” states Shan Lin, an ophthalmologist at the University of California, San Francisco, who stressed that all women who have been using them for a long time should have their eyes checked regularly.
Glaucoma currently affects more than 60 million people around the world. While there is no cure for glaucoma, early detection and treatment can lessen or prevent damage to the optic nerve and limit abnormally high pressure inside the eye (intraocular pressure).